Opioid withdrawal can cause severe symptoms, but you can manage them with the right treatment plan.

Opioids are pain relievers sometimes prescribed to people experiencing severe pain. Some people who take these medications develop opioid use disorder.

If you’re one of the 8 to 12% of people who live with opioid use disorder (OUD), you understand how challenging it is to stop taking opioids.

But it can be unsafe to continue taking them. Prolonged use may cause:

  • mental health problems
  • medical problems
  • overdose
  • death

OUD is a particularly serious crisis in the United States. An average of five Americans die from an opioid overdose every hour.

Even if you know withdrawing from opioids may be the right choice, it can be hard to take that first step in the face of potential withdrawal symptoms.

But with the right treatment plan, you can minimize withdrawal symptoms as you taper off of opioids. And if you have OUD, specific medications — called medications for opioid use disorder (MOUD) — can help as well.

Opioids are pain relievers that your doctor may prescribe to ease severe pain. These include:

  • codeine
  • morphine
  • oxycodone
  • hydrocodone

Although they’re safe for short-term use, taking them for a long time may cause your body to build up a tolerance to the dose you were prescribed. Then, in order to relieve your pain, you’ll need a higher dose.

Eventually, you may become so dependent on the medication that when you stop taking it, your body reacts and you feel very sick. This is called opioid withdrawal syndrome. It can be life threatening if it’s not done carefully.

According to the Food and Drug Administration (FDA), you shouldn’t suddenly stop taking opioids. Instead, you should work with your doctor to create a plan where you can taper off slowly and get the right treatment.

The symptoms of opioid withdrawal can be felt both physically and mentally. According to a 2019 review article, opioid withdrawal symptoms include:

  • loss of appetite and abdominal cramps*
  • body tremors
  • dilated pupils
  • excessive tear formation*
  • runny nose*
  • fast heart rate
  • feeling hot and cold*
  • general aches and pains*
  • goosebumps
  • insomnia and restlessness*
  • nausea
  • stomach rumbling or growling sounds
  • sweating*
  • vomiting and diarrhea*

*symptoms that can be measured by the Subjective Opiate Withdrawal Scale (SOWS)

If you’re experiencing any of these symptoms during withdrawal, you should discuss them with your doctor. They can make adjustments to your treatment program to help reduce your symptoms as you go through withdrawal.

Treatment for symptoms of OUD often involves a combination of:

It can also include joining a recovery support group, like Narcotics Anonymous.

As withdrawing from opioids can be difficult, you shouldn’t do it alone. It’s important to work on a plan with your doctor and continue to meet with your treatment team as you taper off of opioids.

A good plan will be a slow one. It will help you have fewer cravings for opioids and reduce your withdrawal symptoms.

The American Psychiatric Association says that your plan should include:

  • diagnosis and an individual treatment plan designed just for you
  • access to FDA-approved MOUD
  • behavioral therapy with a mental health professional
  • therapy for addiction and any other conditions you’re living with
  • long-term management plan to help you remain in recovery
  • recovery support services

You can withdraw from opioids in a few different places:

  • At home. While this can be very difficult and should be done very slowly, it allows you to have a support network of friends and family nearby.
  • At a treatment center. Treatment centers and similar institutions are designed to help people withdraw safely.
  • In a regular hospital. This may be necessary if you’re experiencing severe withdrawal symptoms.

There are also several levels of treatment available depending on what you need. These include:

  • intensive outpatient treatment
  • inpatient treatment
  • long-term therapeutic communities
  • outpatient counseling

Currently, there are three medications for opioid use disorder (MOUD) approved by the FDA. They’re designed to reduce your cravings for opioids and your withdrawal symptoms if you have OUD. These are:

  • Buprenorphine. This drug blocks the effects of opioids, eliminates or reduces withdrawal symptoms, and reduces cravings for opioids.
  • Methadone. This drug blocks the effects of opioids and may reduce cravings.
  • Naltrexone. This drug stops you from experiencing the euphoric feeling (“high”) that opioids may create.

Taking these medications won’t replace your opioid addiction with another addiction. Instead, research shows that they can reduce your chances of overdosing on opioids or having other serious medical problems. They can also increase your chances of fully recovering from OUD.

Some research suggests that the best way to prevent recurrence of OUD is to remain on one of these medications for the long term.

If you’re interested in stopping MOUD, you should only do it in close collaboration with your treatment team.

The length of time it can take to withdraw from opioids can last several weeks or months. The amount of time depends on:

  • how long you were taking opioids
  • what amount of opioids you took daily
  • where you go through withdrawal (hospital, inpatient treatment center, at home)

Even treatment plans that include using an MOUD don’t have a specific time frame. The length of time will really depend on how you respond to the treatment.

Here’s what we know about each medication:

  • Buprenorphine. You’ll need to taper off of buprenorphine once you’ve stopped taking opioids. If you do it too quickly, you could experience withdrawal symptoms. Tapering could take several months.
  • Methadone. When you begin methadone, your doctor will increase the dose slowly over 3 weeks.
  • Naltrexone. You can stop taking this medication without tapering off and without any withdrawal symptoms.

Once you’re no longer taking any opioids, you enter a withdrawal phase that can last several months. It’s very easy to resume OUD during this time. You won’t feel as well as you did before you began taking opioids. You may still have strong cravings for the medication.

To help prevent you from resuming opioid misuse, you should continue with your treatment plan. This could include behavioral and talk therapy as well as certain medications.

When you take opioids for a long period of time, you can become dependent on them.

Stopping opioids suddenly may cause severe withdrawal symptoms. You may also crave opioids, which could result in taking too many and overdosing.

If you want to stop taking opioids, the best thing to do is to make an appointment with a doctor for a full evaluation. Whether they determine you have OUD or not, your doctor can help you create a treatment program just for you.

Your treatment plan will be designed to help reduce your opioid cravings and withdrawal symptoms. It can be modified along the way based on how you’re doing.

It’s possible to successfully withdraw from opioids if you follow your personalized treatment program.

To learn more about how to stop taking opioids and manage withdrawal symptoms or to find a treatment provider, check out the following resources: